Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2009 (2009), Article ID 730465, 11 pages
http://dx.doi.org/10.1155/2009/730465
Research Article

On the Numerical Solution of Fractional Hyperbolic Partial Differential Equations

1Department of Mathematics, Fatih University, Buyukcekmece, 34500 Istanbul, Turkey
2Department of Mathematics, ITTU, 744012 Ashgabat, Turkmenistan
3Department of Mathematics, Ege University, 35100 Izmir, Turkey

Received 26 February 2009; Accepted 17 July 2009

Academic Editor: Paulo Batista Gonçalves

Copyright © 2009 Allaberen Ashyralyev et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The stable difference scheme for the numerical solution of the mixed problem for the multidimensional fractional hyperbolic equation is presented. Stability estimates for the solution of this difference scheme and for the first and second orders difference derivatives are obtained. A procedure of modified Gauss elimination method is used for solving this difference scheme in the case of one-dimensional fractional hyperbolic partial differential equations.

1. Introduction

It is known that various problems in fluid mechanics (dynamics, elasticity) and other areas of physics lead to fractional partial differential equations. Methods of solutions of problems for fractional differential equations have been studied extensively by many researchers (see, e.g., [111] and the references given therein).

The role played by stability inequalities (well posedness) in the study of boundary-value problems for hyperbolic partial differential equations is well known (see, e.g., [1225]). In the present paper, the mixed boundary value problem for the multidimensional fractional hyperbolic equation

is considered. Here is the standard Riemann-Lioville's derivative of order and is the unit open cube in the -dimensional Euclidean space with boundary ,   and are given smooth functions and .

The first order of accuracy in and the second order of accuracy in space variables for the approximate solution of problem (1.1) are presented. The stability estimates for the solution of this difference scheme and its first and second ordes difference derivatives are established. A procedure of modified Gauss elimination method is used for solving this difference scheme in the case of one-dimensional fractional hyperbolic partial differential equations.

2. The Difference Scheme and Stability Estimates

The discretization of problem (1.1) is carried out in two steps. In the first step, let us define the grid space

We introduce the Banach space of the grid functions defined on equipped with the norm

To the differential operator generated by problem (1.1), we assign the difference operator by the formula

acting in the space of grid functions satisfying the conditions for all It is known that is a self-adjoint positive definite operator in . With the help of we arrive at the initial boundary value problem

for an finite system of ordinary fractional differential equations.

In the second step, applying the first order of approximation formula for (see [10]) and using the first order of accuracy stable difference scheme for hyperbolic equations (see [25]), one can present the first order of acuraccy difference scheme

for the approximate solution of problem (2.4). Here

Theorem 2.1. Let and be sufficiently small numbers. Then, the solutions of difference scheme (2.5) satisfy the following stability estimates: Here and do not depend on and

The proof of Theorem 2.1 is based on the self-adjointness and positive definitness of operator in and on the following theorem on the coercivity inequality for the solution of the elliptic difference problem in

Theorem 2.2. For the solutions of the elliptic difference problem the following coercivity inequality holds [26]:

Remark 2.3. The stability estimates of Theorem 2.1 are satisfied in the case of operator with Dirichlet condition in and is the standard Riemann-Lioville's derivative of order In this case, is not self-adjoint operator in Nevertheless, and is a self-adjoint positive definite operator in and is bounded in The proof of this statement is based on the abstract results of [25] and difference analogy of integral inequality.

Remark 2.4. The stability estimates of Theorem 2.1 permit us to obtain the estimate of convergence of difference scheme of the first order of accuracy for approximate solutions of the initial-boundary value problem for semilinear fractional hyperbolic partial differential equations.

Note that, one has not been able to obtain a sharp estimate for the constants figuring in the stability estimates of Theorem 2.1. Therefore, our interest in the present paper is studying the difference scheme (2.5) by numerical experiments. Applying this difference scheme, the numerical methods are proposed in the following section for solving the one-dimensional fractional hyperbolic partial differential equation. The method is illustrated by numerical experiments.

3. Numerical Results

For the numerical result, the mixed problem

for the one-dimensional fractional hyperbolic partial differential equation is considered. Applying difference scheme (2.5), we obtain

We get the system of equations in the matrix form

where

So, we have the second-order difference equation with respect to matrix coefficients. This type system was developed by Samarskii and Nikolaev [27]. To solve this difference equation we have applied a procedure of modified Gauss elimination method for difference equation with respect to matrix coefficients. Hence, we seek a solution of the matrix equation in the following form:

where are square matrices and are column matrices defined by

where

Now, we will give the results of the numerical analysis. First, as we noted above one can not obtain a sharp estimate for the constants and figuring in the stability estimates of Theorem 2.1. We have

where

The constants and in the case of numerical solution of initial-boundary value problem (3.1) are computed.

The numerical solutions are recorded for different values of and represents the numerical solutions of this difference scheme at The constants and are given in Table 1 for and , respectively.

tab1
Table 1: The difference scheme.

Recall that we have not been able to obtain a sharp estimate for the constants and figuring in the stability estimates. The numerical results in the Tables 1 and 2 give and respectively. That means the constants and figuring in the stability estimates in the case of numerical solution of initial-boundary value problem (3.1) of this difference scheme is stable with no large constants.

tab2
Table 2: The difference scheme.

Second, for the accurate comparison of the difference scheme considered, the errors computed by

of the numerical solution are recorded for higher values of and where represents the exact solution and represents the numerical solution at The errors and results are shown in Table 2 for and , respectively.

730465.fig.001
Figure 1: The exact solution.
730465.fig.002
Figure 2: Difference Scheme.

References

  1. I. Podlubny, Fractional Differential Equations, vol. 198 of Mathematics in Science and Engineering, Academic Press, San Diego, Calif, USA, 1999. View at Zentralblatt MATH · View at MathSciNet
  2. S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach, Yverdon, Switzerland, 1993. View at Zentralblatt MATH · View at MathSciNet
  3. J.-L. Lavoie, T. J. Osler, and R. Tremblay, “Fractional derivatives and special functions,” SIAM Review, vol. 18, no. 2, pp. 240–268, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. V. E. Tarasov, “Fractional derivative as fractional power of derivative,” International Journal of Mathematics, vol. 18, no. 3, pp. 281–299, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. A. E. M. El-Mesiry, A. M. A. El-Sayed, and H. A. A. El-Saka, “Numerical methods for multi-term fractional (arbitrary) orders differential equations,” Applied Mathematics and Computation, vol. 160, no. 3, pp. 683–699, 2005. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. A. M. A. El-Sayed and F. M. Gaafar, “Fractional-order differential equations with memory and fractional-order relaxation-oscillation model,” Pure Mathematics and Applications, vol. 12, no. 3, pp. 296–310, 2001. View at Google Scholar · View at MathSciNet
  7. A. M. A. El-Sayed, A. E. M. El-Mesiry, and H. A. A. El-Saka, “Numerical solution for multi-term fractional (arbitrary) orders differential equations,” Computational & Applied Mathematics, vol. 23, no. 1, pp. 33–54, 2004. View at Google Scholar · View at MathSciNet
  8. R. Gorenflo and F. Mainardi, “Fractional calculus: integral and differential equations of fractional order,” in Fractals and Fractional Calculus in Continuum Mechanics, A. Carpinteri and F. Mainardi, Eds., vol. 378 of CISM Courses and Lectures, pp. 223–276, Springer, Vienna, Austria, 1997. View at Google Scholar · View at MathSciNet
  9. D. Matignon, “Stability results for fractional differential equations with applications to control processing,” in Computational Engineering in System Application, vol. 2, Lille, France, 1996. View at Google Scholar
  10. A. Ashyralyev, “A note on fractional derivatives and fractional powers of operators,” Journal of Mathematical Analysis and Applications, vol. 357, no. 1, pp. 232–236, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  11. I. Podlubny and A. M. A. El-Sayed, On Two Definitions of Fractional Calculus, Slovak Academy of Science-Institute of Experimental Physics, 1996.
  12. S. G. Krein, Linear Differential Equations in a Banach Space, Nauka, Moscow, Russia, 1967. View at MathSciNet
  13. P. E. Sobolevskii and L. M. Chebotaryeva, “Approximate solution by method of lines of the Cauchy problem for an abstract hyperbolic equations,” Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika, vol. 5, pp. 103–116, 1977 (Russian). View at Google Scholar
  14. A. Ashyralyev, M. Martinez, J. Paster, and S. Piskarev, “Weak maximal regularity for abstract hyperbolic problems in function spaces, further progress in analysis,” in Proceedings of the 6th International ISAAC Congress, pp. 679–689, World Scientific, Ankara, Turkey, August 2007.
  15. A. Ashyralyev and N. Aggez, “A note on the difference schemes of the nonlocal boundary value problems for hyperbolic equations,” Numerical Functional Analysis and Optimization, vol. 25, no. 5-6, pp. 439–462, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. A. Ashyralyev and I. Muradov, “On difference schemes a second order of accuracy for hyperbolic equations,” in Modelling Processes of Explotation of Gas Places and Applied Problems of Theoretical Gasohydrodynamics, pp. 127–138, Ilim, Ashgabat, Turkmenistan, 1998.
  17. A. Ashyralyev and P. E. Sobolevskii, New Difference Schemes for Partial Differential Equations, vol. 148 of Operator Theory: Advances and Applications, Birkhäuser, Basel, Switzerland, 2004. View at Zentralblatt MATH · View at MathSciNet
  18. A. Ashyralyev and Y. Ozdemir, “On nonlocal boundary value problems for hyperbolic-parabolic equations,” Taiwanese Journal of Mathematics, vol. 11, no. 4, pp. 1075–1089, 2007. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. A. Ashyralyev and O. Yildirim, “On multipoint nonlocal boundary value problems for hyperbolic differential and difference equations,” Taiwanese Journal of Mathematics, vol. 13, 22 pages, 2009. View at Google Scholar
  20. A. A. Samarskii, I. P. Gavrilyuk, and V. L. Makarov, “Stability and regularization of three-level difference schemes with unbounded operator coefficients in Banach spaces,” SIAM Journal on Numerical Analysis, vol. 39, no. 2, pp. 708–723, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. A. Ashyralyev and P. E. Sobolevskii, “Two new approaches for construction of the high order of accuracy difference schemes for hyperbolic differential equations,” Discrete Dynamics in Nature and Society, vol. 2005, no. 2, pp. 183–213, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. A. Ashyralyev and M. E. Koksal, “On the second order of accuracy difference scheme for hyperbolic equations in a Hilbert space,” Numerical Functional Analysis and Optimization, vol. 26, no. 7-8, pp. 739–772, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. A. Ashyralyev and M. E. Koksal, “On the stability of the second order of accuracy difference scheme for hyperbolic equations in a Hilbert space,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 57491, 26 pages, 2007. View at Google Scholar
  24. M. Ashyraliyev, “A note on the stability of the integral-differential equation of the hyperbolic type in a Hilbert space,” Numerical Functional Analysis and Optimization, vol. 29, no. 7-8, pp. 750–769, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. A. Ashyralyev and P. E. Sobolevskii, “A note on the difference schemes for hyperbolic equations,” Abstract and Applied Analysis, vol. 6, no. 2, pp. 63–70, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  26. P. E. Sobolevskii, Difference Methods for the Approximate Solution of Differential Equations, Izdatelstvo Voronezhskogo Gosud Universiteta, Voronezh, Russia, 1975.
  27. A. A. Samarskii and E. S. Nikolaev, Numerical Methods for Grid Equations, vol. 2 of Iterative Methods, Birkhäuser, Basel, Switzerland, 1989. View at MathSciNet